New York, 2024

Tornado and Flash Flood in New York, August 5, 2024

August 5, 2024 · NWS BUF · 5 events in 3 counties and zones

A cold front slowly dropping south across Lake Ontario stalled near/along the south shore of Lake Ontario. As the front approached the Western New York area, shear and instability increased.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A cold front slowly dropping south across Lake Ontario stalled near/along the south shore of Lake Ontario. As the front approached the Western New York area, shear and instability increased. The front stalled a bit farther north than expected, causing more of the thunderstorm activity to develop over the Niagara Frontier.

A tornado began at the shore of the Niagara River and tracked from near the south end of LaSalle Park into downtown Buffalo for approximately 1.4 miles. The tornado developed within a thunderstorm along converging lake boundaries from both Lake Erie and Lake Ontario.

Heavy rainfall with some of the thunderstorms did result in Flash Flooding as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 5, 9:34 AM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 5, 9:34 AM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1034 AM EDT Mon Aug 5 2024

.SYNOPSIS...
A cold front slowly pushing southwards across our region today will
generate some showers and thunderstorms...some of which could become
strong to severe. The greatest risk for damaging winds and hail will
come this afternoon across the Finger Lakes region and portions of
the western Southern Tier. Cooler...more comfortable conditions then
follow the front through at least Thursday.

&&

.NEAR TERM /THROUGH TUESDAY/...
Regional radar shows numerous showers across Lake Ontario and
the eastern Lake Ontario region this morning. A west to east
oriented outflow boundary is located across the Niagara Frontier
and will likely be a zone of convection later today. A strong
surface inversion remains in place per the 12z BUF sounding.
Surface heating will need to overcome this prior to convection
starting today.

A wavy frontal boundary north of Lake Ontario this morning will
gradually push south through our region during the course this
afternoon. While all of the forecast area will have at least a
chance for some showers and thunderstorms as a result of the
approaching/passing front...the area of concern will be across
the Finger Lakes and portions of the western Southern Tier where
a wealth of sunshine this morning will allow for significant
destabilization.

A general west to northwest flow will be in place abv 10kft...and
this scenario is notorious across the Lower Great Lakes for
supporting severe weather. This is due to the increased directional
shear...which in this case will be accompanied by a modest 30kt low
level jet. The combined kinematics will lead to bulk shear values
averaging 40 kts across our forecast area...with slightly higher
values possible from the Finger Lakes eastward. This amount of shear
will allow for the convection to become organized...initially
favoring some supercells then convective clusters that should form
into at least broken lines. The greatest severe weather risk will
come from damaging straight line winds...and possibly some larger
hail as the mid level lapse rates steepen later in the day. All of
this has led the Storm Prediction Center (SPC) to highlight a slight
risk area for severe weather for much of our forecast area...
specifically the Finger Lakes region and portions of the western
Southern Tier.

There could be two distinct waves of thunderstorms today. The first
would come later this morning and midday...then a period of more
significant convection during the mid and late afternoon. Otherwise
today will be warm and moderately humid and temperatures topping out
in the low to mid 80s.

Showers and thunderstorms focused south of Buffalo and Rochester
early this evening will then rapidly taper off and end with the loss
of diurnal heating...and the removal of synoptic forcing from the
passing front which will be in the process of exiting south across
Pennsylvania. While most if not all of the pcpn should be done by
midnight or so...a fair amount of cloud cover should persist.

On Tuesday...the cold front that moved through on Monday will be
stalled to our south...basically stretching from Ohio eastward along
the Mason Dixon line. Additional shortwave energy tracking by to the
north of this boundary and in an area of increased baroclinicity
will support a swath of widespread showers and possible
thunderstorms that will be focused from our western Southern Tier to
the central parts of Ohio and Pennsylvania. While little if any rain
will fall over the North country...forecast rainfall amounts will
range from a tenth of an inch or less across the counties lining the
south shore of Lake Ontario to nearly a quarter inch across the
western Southern Tier. All in all though...a cloudy and cooler day
with temperatures peaking in the low to mid 70s for most areas.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
A shortwave trough over the forecast area Tuesday evening will
quickly jog east to New England Tuesday night. This will serve to
shunt the frontal boundary and associated lingering convection south
of Lake Ontario further into PA overnight with sharply decreasing
chances for showers and thunderstorms from south to north. Clearing
skies and 850H temps dipping to around +10C overnight behind the
boundary will make for the coolest night we have seen in at least a
couple of weeks, with lows well into the 50s areawide...A few
readings in the upper 40s possible across the hilltops.

A stretch of cooler, quieter, and less humid weather expected
Wednesday through Thursday as Canadian high pressure builds
southeast across the Great Lakes. The frontal boundary will remain
stalled to our south across PA Wednesday and then slowly begin to
shift back northward as a warm front Thursday, which could
ultimately lead to a stray shower or two across the Southern Tier
either day. For areas further north, expect mostly sunny skies and a
fresh northeasterly breeze. Temperatures will mostly range in the
70s areawide by the afternoon hours both days, dipping back into the
50s Wednesday night.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
Heading towards the end of the work week...A pair of upper-level
shortwave troughs will pivot southward across central Canada,
followed by a deeper mid-latitude trough as the remnants of TC Debby
slowly climb up the Mid-Atlantic coast. Forecast confidence remains
low as long range guidance continues to struggle to come to a strong
consensus on the evolution of these features, especially as they
begin to more strongly interact over the weekend. A plume of
moisture over the western Atlantic looks to be advected poleward by
the deep anticyclonic rotation around TC Debby, which combined with
the equatorward-entrance region of an incoming 200mb jet could
provide the fuel and forcing necessary for a PRE (Predecessor Rain
Event) being hinted at by deterministic guidance between Friday and
Saturday across the Northeast. While the axis of heavy rainfall
associated with this potential feature remains in question, at this
juncture the incoming mid-latitude trough from the west should hold
the deeper moisture and greater forcing to our east. With
uncertainties in track, timing and overall evolution of TC Debby's
remnants in mind, will hold onto broad-brushed 20-40% PoPs Thursday
night through Saturday, with the greater threat for showers and
thunderstorms during this timeframe from the Genesee Valley
eastward. A lull in the shower activity is then expected Saturday
night into Sunday, before renewed chances for convection arise by
Sunday afternoon.

Temperatures this period will average within a few degrees of normal
for early/mid August, being a bit warmer Thursday and Friday before
the incoming trough lowers temps again for Saturday through Sunday.
This translates to highs in the 70s to low 80s, and lows mainly in
the 50s to low 60s.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
A slow moving cold front will approach and eventually pass through
our region today. VFR conditions will dominate the day...but MVFR
conditions will be found in the heavier showers and thunderstorms
during the midday and afternoon. The convection could be strong to
severe across the Finger Lakes region and western Southern Tier
after 18z.

Showers and weakening thunderstorms will taper off and end from
north to south early tonight. While this will leave mainly VFR
weather for the busier TAF sites...cigs are forecast to drop to
between 700-1500 ft for much of the Finger Lakes and western
Southern Tier. MVFR cigs will be likely most elsewhere from 06
to 12z.

Outlook...

Tuesday...VFR/MVFR with a chance of showers and thunderstorms.
Wednesday...Mainly VFR.
Thursday...VFR/MVFR with a slight chance of an afternoon shower or a
thunderstorm.
Friday...VFR/MVFR with a chance of showers or a thunderstorm.

&&

.MARINE...
A slow moving cold front will settle south across the region today.
This will encourage southwest winds to freshen somewhat on Lake
Erie...while light to gentle winds will be in place on Lake Ontario.
Waters will become choppy on the east end of Lake Erie in the
process...yet conditions should remain below small craft advisory
criteria. The main concern today will be convection that precedes/
accompanies the aforementioned cold front. Mariners should be wary
of special marine warnings for this convection.

Moderate breezes in the wake of the front will veer to the north and
northeast tonight. Gentle to moderate northeasterlies will then
remain in place throughout the region on Tuesday. This could lead to
choppy conditions on Lake Ontario for sites west of Irondequoit Bay.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...HSK/RSH
SHORT TERM...PP
LONG TERM...PP
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Aug 5, 4:23 AM EST, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
523 AM EDT Mon Aug 5 2024

NYZ001>008-010>014-019>021-085-060930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
523 AM EDT Mon Aug 5 2024

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

A slow moving cold front will generate some thunderstorms today that
contain strong to potentially damaging wind gusts. The storms could
also include some hail. The greatest risk for severe weather will be
found this afternoon across the Finger Lakes region and in parts of
the western Southern Tier.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-060930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
523 AM EDT Mon Aug 5 2024

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 5, 10:32 AM EST, 24 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1132 AM EDT Mon Aug 5 2024

NYZ001-010>012-051615-
Wyoming NY-Genesee NY-Niagara NY-Northern Erie NY-
1132 AM EDT Mon Aug 5 2024

...A STRONG THUNDERSTORM WILL IMPACT THE BUFFALO METRO AREA THROUGH
1215 PM EDT...

At 1132 AM EDT, Doppler radar was tracking a strong thunderstorm near
Williamsville, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Buffalo, Cheektowaga, West Seneca, North Tonawanda, Clarence,
Kenmore, Depew, Tonawanda, Amherst, Lancaster, Williamsville, Darien
Lakes State Park, Grand Island, Elma, Marilla, Pembroke, Akron, Erie
Basin Marina, Small Boat Harbor, and Alden.

This includes Interstate 90 between exits 48A and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4312 7840 4282 7840 4283 7848 4283 7854
      4284 7892 4287 7892 4289 7891 4292 7890
      4295 7892 4296 7894 4304 7896
TIME...MOT...LOC 1532Z 264DEG 23KT 4295 7881

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Apffel

The radar

The Buffalo radar (KBUF), 16 km away, was scanning. The volume nearest the first event began at 15:54 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Erie

When
August 5, 10:56 AM EST
Where
Erie County, 2.02 mi W of South Newstead
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
42.970, -78.540

Multiple trees either heavily damaged or completely downed in southern Akron. Metal roof of a pole barn on the same property slightly peeled back.

Tornado, Erie

When
August 5, 11:45 AM EST to 11:51 AM EST
Where
Erie County, 3.07 mi SW of Buffalo to 2.07 mi SSW of Buffalo
Rating
EF1
Path length
1.4 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
42.889, -78.894

National Weather Service storm survey confirms that a tornado touched down in the city of Buffalo near Niagara Street and Carolina Street.

Thunderstorm Wind, Cattaraugus

When
August 5, 1:08 PM EST
Where
Cattaraugus County, 1.79 mi NNE of Westons Mills
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.093, -78.353

Trees downed on a powerline on Haskell Road.

Flash Flood, Erie

When
August 5, 3:30 PM EST to 5:45 PM EST
Where
Erie County, 1.66 mi S of Tonawanda to 1.64 mi S of Tonawanda
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.996, -78.876

Several cars trapped in high water on Delaware Avenue under an underpass. Near Knoche Road.

Thunderstorm Wind, Genesee

When
August 5, 4:00 PM EST
Where
Genesee County, 0.51 mi W of North Alexander
Measured
51 kt (59 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
42.920, -78.260

Several trees downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2024Every state in 2024This day in weather historyThe tornado archive for New York, 2024Warnings in New York, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211612, 1211614, 1211618, 1211624, 1211625.